Superconvergence of the discontinuous Galerkin method for nonlinear second-order initial-value problems for ordinary differential equations

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

In this paper, we propose and analyze a superconvergent discontinuous Galerkin (DG) method for nonlinear second-order initial-value problems for ordinary differential equations. Optimal a priori error estimates for the solution and for the auxiliary variable that approximates the first-order derivative are derived in the L2-norm. The order of convergence is proved to be p+1, when piecewise polynomials of degree at most p are used. We further prove that the p-degree DG solutions are O(h2p+1) superconvergent at the downwind points. Finally, we prove that the DG solutions are superconvergent with order p+2 to a particular projection of the exact solutions. The proofs are valid for arbitrary nonuniform regular meshes and for piecewise Pp polynomials with arbitrary p≥1. Computational results indicate that the theoretical orders of convergence and superconvergence are optimal.

Original languageEnglish (US)
Pages (from-to)160-179
Number of pages20
JournalApplied Numerical Mathematics
Volume115
DOIs
Publication statusPublished - May 1 2017

    Fingerprint

Keywords

  • A priori error estimates
  • Discontinuous Galerkin method
  • Nonlinear second-order ordinary differential equations equation
  • Superconvergence

ASJC Scopus subject areas

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics

Cite this